Hail, Trego
- When
- July 5, 8:25 PM CST
- Where
- Trego County, 5.59 mi NW of Voda
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.110, -100.090
An upper level short wave trough moved out across the plains as a dryline surged east. The result were thunderstorms, some that became severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
An upper level short wave trough moved out across the plains as a dryline surged east. The result were thunderstorms, some that became severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 5, 4:45 PM CST, 3 hours 40 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 545 PM CDT TUE JUL 5 2016 ...updated aviation... .SHORT TERM...(This evening through Wednesday) Issued at 103 PM CDT Tue Jul 5 2016 Thunderstorms will be possible across central and portions of southwest Kansas tonight as short range models indicate an upper level shortwave trough and an associated H5 vort maxima kicking eastward across the high plains of northeast Colorado and western Nebraska. Near the surface, prevalent low level moisture ahead of a sharpening dryline associated with a deepening surface low across southeast Colorado and extreme southwest Kansas will provide plenty of instability across central and eastern portions of western Kansas. Meanwhile, a weak cold front attendant to a stronger shortwave moving across North Dakota, is projected to dip southward across western Nebraska before stalling out across northwest and north central Kansas overnight providing additional forcing. Although the flow aloft will remain generally weak, a few thunderstorms will be possible late this evening through early Wednesday morning as the upper level shortwave transitions the region. The best chance for storms will be across central Kansas near the I-70 corridor where plenty of instability and favorable deep layer shear are expected in the vicinity of the boundary. This could heighten the severe potential with damaging winds and hail the main threats. Otherwise, the severe threat will be much less across most of southwest Kansas as the dryline edges slowly east. Another threat to consider will be localized flooding due to heavy rainfall as PW values increase near 1.5 inches. Strong storms could produce extremely heavy rainfall that could adversely affect areas already saturated by recent rainfall. Drier conditions are likely Wednesday as the upper level shortwave pushes further east across the Central Plains. As for temperatures tonight, little change is expected to the general air mass across the Western High Plains. Look for lows back down into the 60s(F) across west central Kansas to the lower 70s(F) in south central Kansas. Highs will once again push back up into the 90s(F) to near 100F Wednesday afternoon. .LONG TERM...(Wednesday night through Tuesday) Issued at 310 PM CDT Tue Jul 5 2016 Thunderstorm chances pick up a little late Thursday into Friday as medium range models indicate a progressive upper level shortwave moving east across the Northern Plains, in turn sending an attendant cold front southward into western and central Kansas Thursday night. Meanwhile, the GFS/ECMWF continue to show a weak upper level jet max streaming eastward out of the Southern Rockies generally into the southwest Kansas and the Texas/Oklahoma Panhandle region, roughly coinciding with the front's arrival before it stalls out. Although warmer air in the mid levels may provide a capping hindrance, a slight chance for isolated thunderstorms cannot be ruled out in the vicinity of the frontal boundary. Thunderstorms will be possible again late Friday into early Saturday as the stalled frontal boundary begins to lift back to the north while additional H5 vort maxima eject out of the Central and Southern Rockies within a zonal flow aloft. Very warm temperatures will continue Thursday with the GFS/ECMWF showing H85 temperatures up around to a little above 30C across southwest and much of central Kansas. Highs well up into the 90s(F) to a little above 100F can be expected Thursday afternoon. High temperatures will drop a little Friday as slightly cooler air filters southward into western Kansas in wake of a weak cold front pushing through the area Thursday night. Highs are still expected to reach the lower to mid 90s(F) with similar highs likely through the weekend. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 600 PM CDT Tue Jul 5 2016 VFR expected through TAF pd. Any lower cigs will be possible near thunderstorms this evening for KHYS. Have CB/TS in the TAF in association with this activity. KDDC/KGCK should be in the clear as far as no thunderstorms. A sfc trough will linger across the terminals tonight and will cause winds to become light and variable behind the trough axis with S/SE winds at light magnitudes ahead of sfc feature. && .PRELIMINARY POINT TEMPS/POPS... DDC 69 99 71 99 / 20 0 10 10 GCK 67 98 67 98 / 10 10 10 10 EHA 67 99 68 100 / 10 10 10 10 LBL 68 100 69 102 / 10 10 10 10 HYS 68 97 70 97 / 30 10 10 10 P28 73 101 76 102 / 20 10 10 20 && .DDC Watches/Warnings/Advisories... NONE. && SHORT TERM...JJohnson LONG TERM...JJohnson AVIATION...Sugden
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 454 AM CDT TUE JUL 5 2016 KSZ030-031-043>046-061>066-074>081-084>090-061000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 454 AM CDT TUE JUL 5 2016 /354 AM MDT TUE JUL 5 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON AND EVENING MAINLY ALONG AND EAST OF A LINE FROM DIGHTON TO JETMORE AND ASHLAND. A FEW OF THE STORMS COULD PRODUCE QUARTER SIZE HAIL ALONG WITH DAMAGING WINDS AND LOCALLY HEAVY RAIN. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON AND EVENING FOR SEVERE WEATHER REPORTS. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
The Goodland radar (KGLD), 142 km away, was scanning. The volume nearest the first event began at 02:23 UTC.
9 thunderstorm wind, 1 hail. Local standard time, as filed.
Winds were estimated to be 60 to 70 MPH.
There was one tree broke over on the property and the corn across the road was heavily damaged by high wind.
A pole shed was blown away by the high wind.
Wind gusts were from a nearby thunderstorm.
Three to six inch diameter tree branches were broken by the high wind.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 652928, 652933, 652929, 652930, 652934, 652935, 652937, 652932, 652938, 652939.